Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 74, NWS Sioux Falls, SD

June 20, 2006Nobles County, Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2006, 3:25 AM CDT for Nobles County, Rock County, Minnesota. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2006, 3:25 AM CDT (08:25 UTC)
Expired
Jun 20, 2006, 4:15 AM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Nobles County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:33 AM CDTHAIL 1.758 S Magnolia, MNCROP DAMAGE
Jun 20, 3:40 AM CDTHAIL 1.753 Nnw Ellsworth, MNMOSTLY NICKEL TO QUARTER SIZE...COVERING THE GROUND
Jun 20, 3:45 AM CDTHAIL 1.754 N Ellsworth, MN
Jun 20, 3:46 AM CDTHAIL 11 Nw Ellsworth, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 200825
SVRFSD
MNC105-133-200915-
/O.NEW.KFSD.SV.W.0074.060620T0825Z-060620T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 AM CDT TUE JUN 20 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOBLES COUNTY IN SOUTHWEST MINNESOTA
  ROCK COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 415 AM CDT

* AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES WEST OF ELLSWORTH...OR ABOUT NEAR ROCK
  RAPIDS...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ELLSWORTH AROUND 340 AM CDT...
   ADRIAN AROUND 355 AM CDT...
   RUSHMORE AROUND 405 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL UP TO THE SIZE OF 
QUARTERS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4350 9588 4351 9634 4358 9638 4359 9638
      4361 9632 4361 9628 4371 9581 4371 9576
      4356 9563

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 200849
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 AM CDT TUE JUN 20 2006

MNC105-133-200915-
/O.CON.KFSD.SV.W.0074.000000T0000Z-060620T0915Z/
ROCK MN-NOBLES MN-
347 AM CDT TUE JUN 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NOBLES AND ROCK COUNTIES...

AT 347 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE TO 
HALF DOLLAR SIZE HAIL.  THIS STORM WAS LOCATED 3 MILES NORTH OF 
ELLSWORTH...OR ABOUT 11 MILES SOUTHEAST OF LUVERNE...MOVING EAST AT 
35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   RUSHMORE AROUND 400 AM CDT...

REPORTS OF LARGE HAIL FROM QUARTER TO GOLF BALL SIZE HAVE BEEN 
REPORTED RECENTLY JUST NORTH AND NORTHWEST OF ELLSWORTH.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4350 9588 4352 9618 4363 9619 4359 9638
      4361 9632 4361 9628 4371 9581 4371 9576
      4356 9563

$$

MJF
000 
WWUS53 KFSD 200914
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 AM CDT TUE JUN 20 2006

MNC105-133-200924-
/O.EXP.KFSD.SV.W.0074.000000T0000Z-060620T0915Z/
ROCK MN-NOBLES MN-
414 AM CDT TUE JUN 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR NOBLES AND ROCK COUNTIES
EXPIRES AT 415 AM CDT...

THE STORM IS NO LONGER SEVERE.

LAT...LON 4350 9588 4352 9618 4363 9619 4359 9638
      4361 9632 4361 9628 4371 9581 4371 9576
      4356 9563

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:20 AM CDT, 5 minutes earlier.

Area forecast discussion, Jun 20, 3:20 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 AM CDT TUE JUN 20 2006

.DISCUSSION...
CONVECTN TODAY SHUD BE CONFINED TO THE FAR SRN PART OF FCST AREA
DURG THE MRNG HRS. MODELS PRETTY SOLIDLY INDICATE INTSBLTY AND
CONVRGNCE DROPPING OFF RPDLY WITH TIME FROM THE N/NW THIS MRNG. THIS
WUD SGGEST ACTVTY MOVG OVER SCNTRL SD BEING SUPPRESSED TO THE ESE
WITH TIME...IN ANY EVENT NOT GETTNG FRTHR N SO FSD SHUD BE SAFELY
DRY. STLT AND DATA SEEM TO BE BEARING OUT THIS SCENARIO WITH ANY
ACTVTY MOVG INTO SRN FCST AREA MORE OR LESS WEAKENING RPDLY.
SO...CHC TSTMS THIS MRNG MO RVR AREA...DRY FRTHR N THIS MRNG INCLUDG
FSD...AND DRY EVERYWHERE THIS AFTN. SKIES SHUD BCM MOSUNNY NRN FCST
AREA TO PTCLDY S AS CLDS SLWLY DCRS.

FOR TNGT INTO FRI...LTL SUPPORT OR MOISTR SEEN TO SHWRS/TSTMS. HAVE
CUT A LTL ERYR MENTN WE HAD IN THIS TIME PD. THIS MEANS OUR NEXT
SHOT WILL BE STG SHRTWV COMNG OVER WRN RDG AND BRINGING CONVECTN FRI
NGT INTO SAT ON WHWRLY UPR FLOW. AFTER THAT...LAST DAYS OF FCST SHUD
BE DRY AS AGN UPR SUPPORT FOR CONVECTN LACKING.

TEMPS HAVE SETTLD DOWN INTO A SEASONABLY WARM PATTRN AND GUIDNCE
SEEMS PRETTY OK. NIGHTTIME TEMPS ALSO TOLERABLE WITH MSTLY MID 50S
TO LOWER 60S.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 19, 7:53 PM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT MON JUN 19 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
753 PM CDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL SPREAD INTO SOUTH CENTRAL SOUTH
DAKOTA AROUND MIDNIGHT AND THEN WILL MOVE EAST ACROSS THE REST OF
THE AREA LATER TONIGHT INTO TUESDAY MORNING. SOME OF THE STORMS
COULD BE SEVERE MAINLY WEST OF AS LINE FROM MADISON SOUTH DAKOTA
TO SIOUX CITY. HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO 65
MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A THREAT OF SEVERE WEATHER MAINLY ALONG AND EAST OF
INTERSTATE 29 IN THE EARLY MORNING...AND AGAIN IN THE AFTERNOON
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT WEST OF A LINE
FROM MADISON SOUTH DAKOTA TO SIOUX CITY IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 20, 2:10 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
210 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             MENNO                   43.24N 97.58W
06/20/2006  M0.88 INCH       HUTCHINSON         SD   LAW ENFORCEMENT

0202 AM     HAIL             MENNO                   43.24N 97.58W
06/20/2006  M1.00 INCH       HUTCHINSON         SD   LAW ENFORCEMENT

&&

JCHAPMAN
Local storm report, Jun 20, 2:25 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
225 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 AM     HAIL             12 W HURLEY             43.28N 97.33W
06/20/2006  M0.75 INCH       TURNER             SD   TRAINED SPOTTER

&&

JCHAPMAN
Local storm report, Jun 20, 3:09 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     HAIL             SIOUX FALLS             43.54N 96.73W
06/20/2006  E1.00 INCH       MINNEHAHA          SD   TRAINED SPOTTER

            DOWNTOWN ON 6TH ST AT THE BIG SIOUX RIVER BRIDGE.

&&

JCHAPMAN
Local storm report, Jun 20, 3:18 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 AM     HAIL             5 SW LESTER             43.39N 96.40W
06/20/2006  M1.00 INCH       LYON               IA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE

&&

JCHAPMAN
Local storm report, Jun 20, 3:23 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 AM CDT TUE JUN 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 AM     HAIL             LESTER                  43.44N 96.33W
06/20/2006  E0.88 INCH       LYON               IA   TRAINED SPOTTER

&&

JCHAPMAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:34 AM CDTSevere Thunderstorm WarningFSDLincoln41 min
Jun 20, 5:02 AM CDTSevere Thunderstorm WarningFSDJackson28 min
Jun 20, 5:17 AM CDTSevere Thunderstorm WarningFSDLincoln28 min
Jun 20, 5:23 AM CDTSevere Thunderstorm WarningFSDLyon39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.